Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 87, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 9, 2001, 7:01 PM EDT for Washtenaw County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 9, 2001, 7:01 PM EDT (23:01 UTC)
- Expired
- Sep 9, 2001, 7:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washtenaw County, MI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 3:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
626 WUUS53 KDTX 092301 SVRDTX MIC161-092345- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 701 PM EDT SUN SEP 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHTENAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 745 PM EDT * AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF CHELSEA...OR 10 MILES EAST OF JACKSON...MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHELSEA AT 715 PM EDT LYNDON TOWNSHIP...DEXTER AT 715 PM EDT HUDSON MILLS AT 720 PM EDT WHITMORE LAKE AT 725 PM EDT A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY. THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4221 8437 4207 8413 4243 8373 4243 8413 MANN DWD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 4:40 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 9, 4:40 PM EDT, 2 hours 21 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 440 PM EDT SUN SEP 9 2001 ...ZONES ISSUED... SEVERE THREAT CONTINUES FOR CWA TONIGHT. STRONG DYNAMICS WILL HELP TO PROMOTE CONTINUED DEVELOPMENT OF THUNDERSTORMS. CONTRIBUTIONS FROM POTENT DPVA...AND UPPER LEVEL DIVERGENCE WILL FUEL THUNDERSTORM DEVELOPMENT. SEVERE THREAT WILL BE DEPEND UPON AMOUNT OF INSTABILITY THAT CAN BE GENERATED. EARLIER TODAY...SEVERE TSRA IN MONROE COUNTY...OCCURRED WITH 81/77 YIELDING 5800 J/KG OF CAPE. HOWEVER...CLOUDS/RAIN HAVE PUSHED TEMPERATURES DOWN ACROSS MOST OF THE CWA INCLUDING 77 AT MONROE. VIS LOOP SHOWS SOME BREAKS DEVELOPING IN OVC. WINDS HAVE MADE A SUBTLE SHIFT TO THE SOUTH ACROSS MUCH OF THE CWA...E.G...MBS HAS GONE FROM 120 AT 15Z TO 170 AT 20Z. STILL BEST TORNADIC POTENTIAL EXISTS NORTH AND EAST PORTION OF THE CWA...PHN STILL AT 150. MESOETA TIMING PUSHES ALL FORCING EAST OF CWA BY 06Z FOLLOWED BY SURGE OF DRY AIR. HIGH PRESSURE BUILDS IN FROM THE SOUTH AND WEST MONDAY THROUGH TUESDAY NIGHT THEN PULLS WEST WEDNESDAY AS NEXT FRONT APPROACHES CWA. DRY CONDITIONS WITH NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES WILL PREVAIL MONDAY THROUGH WEDNESDAY MORNING. AS FRONT APPROACHES CWA ON WEDNESDAY WILL INTRODUCE CHANCE POPS FOR NORTHERN THIRD OF CWA. HIGH BUILDING IN IS OF PACIFIC ORIGIN...SO NOT EXPECTING OVERLY COOL CONDITIONS. HOWEVER...IT WILL BE DRY...ALLOWING FOR NIGHTLY RADIATIONAL COOLING TO OCCUR. WILL OPT FOR TEMPERATURES ABOUT IN LINE WITH A BLEND OF MAV/S AND ETA 2M TEMPERATURES. WILL MAINTAIN PATCHY FOG FOR MONDAY NIGHT. MOST OF THE CWA RECEIVED CONSIDERABLE RAINFALL TODAY...AND WILL LIKELY RECEIVE MORE TONIGHT. DO EXPECT GOOD DRYING TOMORROW...BUT WITH HIGH BUILDING IN AND RESIDUAL MOISTURE IN BOUNDARY LAYER...WILL LIKELY SEE USUAL FOGGY LOCALES EXPERIENCE PATCHY FOG. .DTX...NONE. OKEEFE
In the hours before
Special weather statement, Sep 9, 3:05 PM EDT, 3 hours 56 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 305 PM EDT SUN SEP 9 2001 ...TORNADO WATCH NUMBER 734 IS IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN UNTIL 10 PM... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 734 FOR ALL OF SOUTHEAST MICHIGAN. THIS WATCH IS IN EFFECT UNTIL 10 PM. SOME COMMUNITIES IN THE WATCH INCLUDE SAGINAW...MIDLAND...BAY CITY...BAD AXE...SANDUSKY...FLINT...LAPEER...PORT HURON...PONTIAC...ANN ARBOR... DETROIT...ADRIAN...AND MONROE. SPOTTER ACTIVATION IS REQUESTED. VERY MOIST AIR REMAINS OVER SOUTHEAST MICHIGAN AHEAD OF A COLD FRONT. THIS COLD FRONT...LOCATED NEAR THE SHORELINE OF WESTERN LOWER MICHIGAN LATE IN THE AFTERNOON...WILL SLOWLY MOVE EAST... SWEEPING THROUGH SOUTHEAST MICHIGAN BY 4 AM. AS THE COLD FRONT MOVES EAST...A STRENGTHENING LOW PRESSURE CENTER WILL MOVE NORTH ALONG THE FRONT THROUGH CENTRAL AND NORTHERN LOWER MICHIGAN... REACHING NORTHERN LAKE HURON LATE THIS EVENING. ALL OF THESE WILL PROVIDE FOR NUMEROUS THUNDERSTORMS. THE MAIN THREAT FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS TO 80 MPH...HAIL TO AN INCH IN DIAMETER...AND HEAVY RAIN. RAINFALL RATES COULD EXCEED AN INCH IN A HOUR...RESULTING IN PONDING OF WATER. AS THE SURFACE LOW PRESSURE CENTER MOVES NORTH ACROSS MICHIGAN...THOUGH...AN ISOLATED THUNDERSTORM COULD BE CAPABLE OF PRODUCING A TORNADO. ALL THUNDERSTORMS WILL TEND TO MOVE NORTHEAST AT 40 MPH. THE THREAT FOR SEVERE WEATHER SHOULD END BY 10 PM. HOWEVER...OTHER SHOWERS AND THUNDERSTORMS LIKELY WILL PERSIST BEYOND 10 PM...ENDING IN THE TRI CITIES AROUND MIDNIGHT AND TOWARD LAKE HURON AND DETROIT BY 4 AM. AFTER 10 PM...THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE FREQUENT LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 40 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO... TELEVISION...OR CABLE TELEVISION STATION...FOR THE LATEST WEATHER INFORMATION. DJF
Local storm report, Sep 9, 4:44 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
444 PM EDT SUN SEP 9 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0128 PM 2 N SAMARIA MI .75 INCH HAIL
09/09/01 MONROE REPORTED BY THE PUBLIC VIA
LOCAL FIRE DEPARTMENT
0339 PM MOUNT CLEMENS MI 76 MPH TSTM WIND GUST
09/09/01 MACOMB OBSERVATION FROM KMTC
0405 PM MARINE CITY MI WIND DAMAGE
09/09/01 ST CLAIR NUMEROUS TREES BLOWN DOWN
AND TRAVEL TRAILER
OVERTURNED AS REPORTED BY
LAW ENFORCEMENTThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 12:36 PM EDT | Tornado Warning | DTX | Sanilac | 24 min |
| Sep 9, 1:16 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 44 min |
| Sep 9, 3:53 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 52 min |
| Sep 9, 6:45 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.